Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2021, 6:49 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2021, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 22, 2021, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:02 PM CDT | HAIL 1 | Bagley, IA | DIME TO QUARTER HAIL FELL FOR TWO TO THREE MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 4:49 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS53 KDMX 222349
SVRDMX
IAC049-077-230030-
/O.NEW.KDMX.SV.W.0054.210622T2349Z-210623T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
649 PM CDT Tue Jun 22 2021
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Guthrie County in west central Iowa...
Western Dallas County in central Iowa...
* Until 730 PM CDT.
* At 649 PM CDT, a severe thunderstorm was located 9 miles southwest
of Jefferson, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Panorama around 705 PM CDT.
Other locations in the path of this severe thunderstorm include
Panora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9464 4186 9414 4159 9402 4156 9450
TIME...MOT...LOC 2349Z 322DEG 37KT 4191 9448
HAIL...1.75IN
WIND...60MPH
$$
Krull4 follow-up statements
128
WWUS53 KDMX 222357
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
657 PM CDT Tue Jun 22 2021
IAC049-077-230030-
/O.CON.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
657 PM CDT Tue Jun 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GUTHRIE AND WESTERN DALLAS COUNTIES...
At 657 PM CDT, a severe thunderstorm was located 7 miles north of
Lake Panorama, or 12 miles northeast of Guthrie Center, moving
southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained spotter reported golf ball sized hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Panora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9456 4186 9414 4159 9402 4156 9445
TIME...MOT...LOC 2357Z 322DEG 37KT 4184 9441
HAIL...1.75IN
WIND...60MPH
$$
Krull018
WWUS53 KDMX 230010
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
710 PM CDT Tue Jun 22 2021
IAC049-077-230030-
/O.CON.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
710 PM CDT Tue Jun 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GUTHRIE AND WESTERN DALLAS COUNTIES...
At 709 PM CDT, a severe thunderstorm was located near Lake Panorama,
or 10 miles northeast of Guthrie Center, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Adel, Panora, Lake Panorama, Redfield, Bagley, Yale, Jamaica, Linden,
Dawson, Perry Municipal Airport, Lakin Slough Game Management Area
and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9449 4186 9414 4159 9402 4157 9435
TIME...MOT...LOC 0009Z 316DEG 23KT 4180 9437
HAIL...1.25IN
WIND...60MPH
$$
Krull567
WWUS53 KDMX 230019
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
719 PM CDT Tue Jun 22 2021
IAC049-077-230030-
/O.CON.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
719 PM CDT Tue Jun 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN GUTHRIE AND NORTHWESTERN DALLAS COUNTIES...
At 719 PM CDT, a severe thunderstorm was located near Panora, or 11
miles east of Guthrie Center, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jamaica, Linden, Dawson, Perry Municipal Airport and Lakin Slough
Game Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9437 4186 9414 4166 9405 4163 9429
TIME...MOT...LOC 0019Z 322DEG 37KT 4171 9428
HAIL...1.00IN
WIND...60MPH
$$
Krull461
WWUS53 KDMX 230027
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
727 PM CDT Tue Jun 22 2021
IAC049-077-230037-
/O.EXP.KDMX.SV.W.0054.000000T0000Z-210623T0030Z/
Guthrie IA-Dallas IA-
727 PM CDT Tue Jun 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUTHRIE AND
NORTHWESTERN DALLAS COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Iowa.
LAT...LON 4186 9437 4186 9414 4166 9405 4163 9429
TIME...MOT...LOC 0027Z 322DEG 37KT 4165 9422
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:49 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 22, 6:49 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 PM CDT Tue Jun 22 2021 .DISCUSSION.../Tonight through Tuesday/ Issued at 302 PM CDT Tue Jun 22 2021 Forecast Highlights: * Scattered Storms (a Few Severe) to persist this evening. Main hazards will be large hail and damaging winds. * Widespread showers and thunderstorms (a Few Severe) Thursday and Friday to bring beneficial rain to Iowa * Storm chances will linger over the weekend and into early next week. Uncertainty in storm coverage, especially early next week. Shallow shower and weak t-storms have been gradually developing early this afternoon in an area of weak instability along warm frontal boundary. Sfc dew points have been climbing steadily into the upper 50s most locations. Latest CAM guidance continues to show destabilization through early evening, yielding MLCAPE's in the vicinity of 1000 j/kg (should low 60s sfc dew points be realized). Meanwhile, weak shortwave energy dropping into the state will assist in mid-level thermal destabilization. Effective shear values of 45-55 knots will be more than enough to aid convective organization. Unseasonably low freezing level suggests hail will be the primary threat initially, eventually transitioning to a damaging wind threat as convection congeals by late afternoon/early evening. Shortwave trof and nose of LLJ continues to push east overnight, taking any lingering shower/thunderstorm activity with it. Wednesday will be dry as northwest flow prevails. H85/H7 WAA will be effective in capping any daytime convective chances. Lacking any mid- level moisture/clouds, temperatures tomorrow will warm back into the mid-upper 80s for most places. The pattern is flattened Wednesday night by shortwaves ejecting from close low on the south end of developing eastern Pacific Rex Block. Lead shortwave will push storms into western IA after midnight Wednesday night. Damaging winds would be the more likely hazard with this activity. Widespread shower and thunderstorm chances return statewide on Thursday and will continue into Friday as sfc boundary pulls up stationary E-W across Iowa. PWATS climb above 2" during the period and along with a series of embedded shortwaves will set the stage for very good chances for widespread precipitation, some of which may be heavy. Any flash flood concerns would be confined to urban areas, as low soil moisture and crops in agricultural land will mitigate substantial run-off. Looks like 1-3 inches of rain (lighted amount in NW; heaviest SE), with locally higher amounts possible. Day 3 WPC ERO is well positioned to capture this. Severe threat will be possible on Thursday as well, with large hail/damaging winds once again the primary associated hazards. The front sags south on Friday, gradually dragging rainfall chances with it. Best chance for severe looks to move into southeast IA and MO. Although lingering convection will still be a possibility, especially Friday Morning. Upper trough will move into the upper midwest Sat-Tue will yield nearly daily afternoon/evening shower/thunderstorm chances along with temps that fall short of seasonal values. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 649 PM CDT Tue Jun 22 2021 Generally VFR conditions are expected through the period, but scattered thunderstorms through 06z tonight may briefly drop TAF sites to MVFR or lower, especially KDSM and KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Hahn AVIATION...Small
Hazardous weather outlook, Jun 22, 2:30 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CDT Tue Jun 22 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CDT Tue Jun 22 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are anticipated this afternoon and evening and a few may be strong to severe with large hail and damaging wind gusts the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday into Friday. Strong to severe storms may be possible on Thursday. Heavy rainfall and localized water issues may occur as well with potential for multiple rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 22, 6:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 1 E LYTTON 42.43N 94.86W
06/22/2021 M1.00 INCH SAC IA TRAINED SPOTTER
MOSTLY PEA TO NICKEL SIZE HAIL WITH A FEW
QUARTERS MIXED IN.
&&
KLPLocal storm report, Jun 22, 6:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL INDIANOLA 41.36N 93.56W
06/22/2021 E1.50 INCH WARREN IA EMERGENCY MNGR
QUARTER TO PING PONG BALL SIZED HAIL IN
INDIANOLA.
&&
FOWLELocal storm report, Jun 22, 6:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 ENE SPRING HILL 41.44N 93.56W
06/22/2021 M1.00 INCH WARREN IA TRAINED SPOTTER
ROAD IS COMPLETELY COVERED WITH DIME TO
QUARTER SIZE HAIL ALONG G24 HIGHWAY NEAR
HIGHWAY 65/69 INTERSECTION NORTH OF
INDIANOLA. TIME ESTIMATED BY RADAR.
&&
KLPLocal storm report, Jun 22, 6:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL LYTTON 42.42N 94.87W
06/22/2021 E1.50 INCH SAC IA TRAINED SPOTTER
&&
FOWLELocal storm report, Jun 22, 6:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 1 NE INDIANOLA 41.37N 93.55W
06/22/2021 M0.75 INCH WARREN IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0630 PM HAIL 3 ESE INDIANOLA 41.34N 93.52W
06/22/2021 M1.00 INCH WARREN IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0630 PM HAIL MILO 41.29N 93.44W
06/22/2021 M0.75 INCH WARREN IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0631 PM HAIL 3 ESE INDIANOLA 41.34N 93.52W
06/22/2021 M1.50 INCH WARREN IA PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&Special weather statement, Jun 22, 6:42 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
642 PM CDT Tue Jun 22 2021
IAZ038-049-050-230045-
Tama IA-Grundy IA-Marshall IA-
642 PM CDT Tue Jun 22 2021
...Half Inch Hail Possible...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conrad, or 10 miles north of Marshalltown, moving southeast at 55
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshalltown, Toledo, Tama, Traer, Dysart, Conrad, Meskwaki Casino,
Gladbrook, Le Grand, Garwin, Albion, Liscomb, Montour, Clutier,
Beaman, Lincoln, Green Mountain, Vining, Tf Clark State Park and
Union Grove State Park.
LAT...LON 4186 9247 4186 9263 4217 9307 4221 9303
4221 9300 4224 9300 4233 9292 4221 9230
4206 9230
TIME...MOT...LOC 2341Z 293DEG 47KT 4218 9284
KrullThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 46 min |
| Jun 22, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 38 min |
| Jun 22, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 45 min |
| Jun 22, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 22, 5:52 PM CDT | Special Weather Statement | DMX | Poweshiek | 23 min |
| Jun 22, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jun 22, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 51 min |
| Jun 22, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 45 min |
| Jun 22, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 42 min |
| Jun 22, 6:42 PM CDT | Special Weather Statement | DMX | Tama | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.